Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 1, NWS Bismarck, ND

June 3, 1999Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 3, 1999, 2:25 PM MDT for Grant County, Morton County, North Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 1999, 2:25 PM MDT (20:25 UTC)
Expired
Jun 3, 1999, 3:00 PM MDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 53 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:42 PM MDTHail 1.25Shields, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:00 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1999-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1999-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WFUS1 KBIS 032028 RRA
TORBIS
NDC037-059-032100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM MDT THU JUN 3 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 300 PM MDT(400 PM CDT)

* AT 225 PM MDT(325 PM CDT)...A TORNADO WAS REPORTED 9 MILES
  SOUTHWEST OF SHIELDS...OR ABOUT 51 MILES SOUTHWEST OF BISMARCK...
  MOVING NORTH AT 55 MPH.

* THE TORNADO WILL BE NEAR...
  SHIELDS AT 225 PM MDT
  RALEIGH AT 235 PM MDT
  FLASHER AT 240 PM MDT

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4618 10139 4614 10114 4673 10087 4679 10119

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 3, 2:00 PM MDT, 25 minutes earlier.

Area forecast discussion, Jun 3, 2:00 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU JUN 3 1999

ZONES HAVE ALREADY BEEN RELEASED AS SPC HAS ISSUED A TORNADO WATCH
FOR MOST OF WESTERN AND CENTRAL ND UNTIL 040100Z (8 PM CDT). LINE OF
DEEP MOIST CONVECTION FORMING ON DEW POINT BOUDARY IN SW ND...DEWS IN
THE LOWER 60S EAST OF LINE AND IN THE 30S-50S JUST WEST OF IT. CAPES
IN WATCH AREA ARE AROUND 2500 J/KG WITH SATELLITE DERIVED LIFTED
INDICES IN THE -3 TO -6 RANGE. THANKS TO LF AT ISN FOR POINTING OUT
HEAVY RAIN POTENTIAL...K INDEX FORECAST TO BE AROUND 38 THIS
EVENING. ADDED HEAVY RAIN TO ZONES.

SYSTEM MOVES NORTHEAST LATE TONIGHT BUT A SECONDARY LOBE OF
VORTICITY PUSHES INTO ISN AREA FRIDAY AFTERNOON. ADDED SMALL POPS TO
AFTERNOON AND EVENING HOURS. EXTENDED LOOKS STORMY SATURDAY NIGHT-
SUNDAY. LESS CHANCES OF STORMS FOR MONDAY.

.BIS...NONE.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:22 AM MDTSevere Thunderstorm WarningBISMountrail63 min
Jun 3, 2:07 PM MDTSevere Thunderstorm WarningBISGrant, Sioux38 min
Jun 3, 2:41 PM MDTSevere Thunderstorm WarningBISDivide64 min
Jun 3, 2:57 PM MDTTornado WarningBISMorton, Sioux33 min
Jun 3, 3:05 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver40 min
Jun 3, 3:33 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Sioux57 min
Jun 3, 3:52 PM MDTSevere Thunderstorm WarningBISMcLean, Oliver38 min
Jun 3, 4:14 PM MDTTornado WarningBISBurleigh, Emmons31 min
Jun 3, 4:23 PM MDTSevere Thunderstorm WarningBISMcLean52 min
Jun 3, 4:40 PM MDTTornado WarningBISMcLean35 min
Jun 3, 4:47 PM MDTTornado WarningBISBurleigh, Kidder28 min
Jun 3, 5:11 PM MDTTornado WarningBISKidder34 min
Jun 3, 5:19 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean56 min
Jun 3, 5:44 PM MDTTornado WarningBISKidder, Stutsman31 min
Jun 3, 5:50 PM MDTTornado WarningBISMcHenry, Pierce25 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.